I am a 38 y.o. woman who had my first oral herpes outbreak when I was 9 years old (nasty infection on my eyelid). Had 2 to 3 outbreaks per year until I discovered Acyclovir while in college. I have been very successful in using the Acyclovir when I feel the tingle on my lip, nose or on my eyelid (I get outbreaks in all 3 areas). I am not on daily suppressive therapy - I always have a prescription filled and on hand "just in case". Sometimes I feel the pain in the nerve in my cheek, or one entire side of my face will hurt and then I take the Acyclovir and within a few days there is no more tingle or pain, and the outbreak is completely avoided.
Well, after at least 12 years of successfully avoiding an outbreak, I developed a cold sore on my lip (usual spot) 17 days ago. I was very surprised as I had no advanced warning (no tingle or cheek pain) prior to feeling my lip develop a rather large blister. I'm pretty sure I also had a fever, as I could not get warm all day. I started taking Acyclovir immediately (400mg x 3 per day), and while I never developed more than a few tiny blisters the sore/blister has yet to either pop and form a scab or disappear completely. I have been taking the Acyclovir religiously and I might have made a mistake by increasing the dose myself to 600mg x 3 per day - I did this out of frustration as day 8 rolled around - but have been back taking 400mg x 3 per day for the past 9 days. I go from having no pain to having pain from the sore as well as pain in my cheek. I think the infection tried to spread to my eyes within the first few days of the outbreak as each eye took a turn becoming red and fairly goopy when I woke up in the mornings. So here I am on day 17 with the same original blister (about the size of a pea) that puffs up and then flattens out numerous times throughout the day, along with intermittent pain both from the sore and in my cheek. I've been taking Lysine and using Tea Tree oil on the sore for the past 4 to 5 days out of desparation.
Am I right to think that the Acyclovir is being somewhat successful in suppressing a full on outbreak, but at the same time isn't quite strong enough to kick this bug into submission completely? Am I having a particularly strong outbreak since I haven't had one in so many years? What should I do at this point.... is it worth it to go to the doctor to see if she is willing to prescribe Valtrex, and would that drug possibly be more effective? Has the virus grown resistant to the acyclovir from long-term usage?
Any advice you could offer would be greatly appreciated.
sounds like you were sick which triggered this recurrence. a little over 2 weeks and it still not completelyhealed isn't really all that unusual to be honest. If it's not gone in a few days, see your provider to make sure it's not something else going on.
the cold sore doses of acyclovir are far higher than what you've been taking. absolutely no worries that you increased to 600mg 3x/day.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.